Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 10, 2021, 7:43 AM CDT for Franklin County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 7:43 AM CDT (12:43 UTC)
- Expired
- Aug 10, 2021, 8:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.75 in
- Wind
- 40
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2232 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted.
115
WWUS83 KTOP 101243
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
743 AM CDT Tue Aug 10 2021
KSZ056-101315-
Franklin-
743 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of eastern Franklin
County through 815 AM CDT...
At 742 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Ottawa, moving east at 35 mph. Other strong
thunderstorms were located across northeast Franklin County along I-
35, moving east at 35 MPH.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ottawa, Wellsville, Richmond, Princeton, Lane and Rantoul.
This includes Interstate 35 between mile markers 181 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 9507 3839 9507 3839 9529 3865 9532
3873 9513 3874 9506 3870 9506
TIME...MOT...LOC 1242Z 267DEG 29KT 3856 9524
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
GarganWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 10, 5:58 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 10, 5:58 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Topeka KS 558 AM CDT Tue Aug 10 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 333 AM CDT Tue Aug 10 2021 The weak ridge is breaking down early this morning across the Central Plains and Mid-Mississippi Valley with the main closed upper low positioned near the Saskatchewan/Manitoba border in southern Canada. A shortwave ejecting around the base of the trough sparked convection last evening over the High Plains along a surface trough and weak boundary. A few robust storms continue to advance eastward over northern Kansas and southern Nebraska, being sustained by a 50kt LLJ and higher theta-e advection. This convection has been pulsy in nature and could produce some severe wind gusts or hail as it moves across north central Kansas this morning. Heat and humidity remain the primary concerns over the next few days. Highs will be in the upper 90s and low 100s today and Wednesday with dewpoints in the mid 60s to mid 70s. This will create heat index values of 103-109 degrees each afternoon. Thursday will still be hot, although models prog a decrease in moisture which may knock heat indices below advisory criteria. Have extended the Heat Advisory to include the entire forecast area through 8PM Wednesday with some possibility that the eastern counties may reach advisory criteria again Thursday. In regards to storms chances today, the surface and mid-level troughs continue their progression east possibly accompanied by an outflow/MCV from the convection this morning. These mesoscale features could spark some convective development as they move across the area through the morning hours. Although forcing for ascent and deep layer shear appear weak, these storms could pulse up and produce strong winds and small hail before dissipating. The main thunderstorm threat comes this afternoon and evening as a surface low moves into central Kansas with the weak front draped from southeast Nebraska into southwest Kansas. Again, large-scale ascent will be weak, but there could be enough convergence along the front and any other remaining outflow boundaries for additional storms to develop. The hot and humid airmass along with steep low and mid level lapse rates will lead to MLCAPE of 2500-3000 J/kg this afternoon allowing some storms to become strong to severe with damaging winds and large hail being the main hazards. Best chances would likely be close to the surface boundary near the KS/NE border, but any mesoscale lifting mechanism could spark convection elsewhere with little to no cap in place. Additional thunderstorm chances are scattered through the rest of the forecast period with the surface boundary draped across the region, a couple of shortwaves passing through, and sufficient instability to support convection. Cooler conditions are expected by Friday and into the weekend as the boundary moves south of the area. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 558 AM CDT Tue Aug 10 2021 Storms are working their way across eastern Kansas this morning and will impact KMHK shortly. Confidence in storms making it to KTOP/KFOE is not high, so went with VCTS for now. Will need to watch trends in the short term. Winds increase above 10 kts this afternoon with additional storms possible. Again, low confidence in impacts to terminals, so went with VCTS. The LLJ increases to 45kts tonight leading to LLWS conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Wednesday for KSZ008>012-020>024- 026-034>040-054>056-058-059. && DISCUSSION...Flanagan AVIATION...Flanagan
Hazardous weather outlook, Aug 10, 3:42 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 342 AM CDT Tue Aug 10 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-110845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 AM CDT Tue Aug 10 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Strong to severe storms are possible across the area today with damaging wind gusts and large hail being the main hazards. Afternoon heat index values up to 109 degrees are expected today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A heat advisory remains in effect through 8PM Wednesday as afternoon heat indices up to 109 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 10, 4:57 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
457 AM CDT Tue Aug 10 2021
KSZ021>023-035-036-038-101030-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-
457 AM CDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of Dickinson, Geary,
Riley, northwestern Wabaunsee, western Pottawatomie and Clay Counties
through 530 AM CDT...
At 456 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Green to 4 miles west of Keats
to 5 miles southeast of Solomon. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manhattan, Junction City, Abilene, Wamego, Clay Center, Westmoreland,
Ogden, Grandview Plaza, Chapman, Solomon, Wakefield, Riley,
Enterprise, St. George, Milford, Leonardville, Olsburg, Morganville,
Louisville and Randolph.
This includes Interstate 70 between mile markers 267 and 318.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3948 9737 3957 9714 3956 9655 3918 9625
3887 9683 3887 9689 3884 9689 3876 9703
3876 9737
TIME...MOT...LOC 0956Z 277DEG 35KT 3950 9699 3924 9679 3886 9729
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, Aug 10, 5:35 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
535 AM CDT Tue Aug 10 2021
KSZ022-023-038-101100-
Wabaunsee-Pottawatomie-Riley-
535 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southeastern Riley,
northern Wabaunsee and southeastern Pottawatomie Counties through 600
AM CDT...
At 534 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. George, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wamego, St. Marys, St. George, McFarland, Paxico, Belvue, Emmett and
Louisville.
This includes Interstate 70 between mile markers 321 and 340.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3908 9649 3932 9656 3933 9604 3899 9605
TIME...MOT...LOC 1034Z 284DEG 31KT 3916 9638
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GarganLocal storm report, Aug 10, 6:08 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
608 AM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HAIL SAINT GEORGE 39.19N 96.42W
08/10/2021 M1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&Special weather statement, Aug 10, 6:12 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
612 AM CDT Tue Aug 10 2021
KSZ038-039-101145-
Wabaunsee-Shawnee-
612 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of central Shawnee and
east central Wabaunsee Counties through 645 AM CDT...
At 612 AM CDT, Doppler radar was tracking a strong thunderstorm near
Willard, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Topeka, Rossville, Dover, Silver Lake, Auburn, Willard and Pauline.
This includes the following highways...
Interstate 70 between mile markers 343 and 355.
Kansas Turnpike between mile markers 169 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3898 9603 3916 9600 3912 9560 3887 9570
TIME...MOT...LOC 1112Z 285DEG 29KT 3904 9594
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, Aug 10, 6:53 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
653 AM CDT Tue Aug 10 2021
KSZ040-056-101230-
Douglas-Franklin-
653 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northern Franklin
and southern Douglas Counties through 730 AM CDT...
At 653 AM CDT, Doppler radar was tracking a strong thunderstorm near
Globe, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baldwin City, Wellsville, Centropolis, Lone Star, Pleasant Grove,
Vinland and Globe.
This includes Interstate 35 near mile marker 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 9550 3889 9550 3891 9506 3870 9506
TIME...MOT...LOC 1153Z 267DEG 29KT 3881 9540
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, Aug 10, 7:43 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
743 AM CDT Tue Aug 10 2021
KSZ056-101315-
Franklin-
743 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of eastern Franklin
County through 815 AM CDT...
At 742 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Ottawa, moving east at 35 mph. Other strong
thunderstorms were located across northeast Franklin County along I-
35, moving east at 35 MPH.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ottawa, Wellsville, Richmond, Princeton, Lane and Rantoul.
This includes Interstate 35 between mile markers 181 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 9507 3839 9507 3839 9529 3865 9532
3873 9513 3874 9506 3870 9506
TIME...MOT...LOC 1242Z 267DEG 29KT 3856 9524
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:13 AM CDT | Special Weather Statement | TOP | Cloud | 32 min |
| Aug 10, 3:24 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 36 min |
| Aug 10, 3:30 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Aug 10, 4:01 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 29 min |
| Aug 10, 4:26 AM CDT | Special Weather Statement | TOP | Clay, Dickinson | 34 min |
| Aug 10, 4:57 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 33 min |
| Aug 10, 5:11 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 22 min |
| Aug 10, 5:35 AM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
| Aug 10, 6:12 AM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| Aug 10, 6:53 AM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| Aug 10, 4:40 PM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| Aug 10, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 49 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.